Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2020, 10:29 PM EST for Chesterfield County, South Carolina. It was in force for 76 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 10:29 PM EST (03:29 UTC)
- Expired
- Jan 11, 2020, 11:45 PM EST
- In force
- 76 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 10:42 PM EST | TSTM WND DMG | 1 E Pageland, SC | COUNTY DISPATCH REPORTS TREES DOWN ON HWY 9, TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 9:35 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS52 KCAE 120329
SVRCAE
SCC025-120445-
/O.NEW.KCAE.SV.W.0012.200112T0329Z-200112T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1029 PM EST Sat Jan 11 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Chesterfield County in central South Carolina...
* Until 1145 PM EST.
* At 1027 PM EST, likely severe thunderstorms extended
through eastern Lancaster County and central
Kershaw County. Movement was east-northeast near 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Ruby, Patrick, Mount Croghan,
Chesterfield Ruby Middle School, High Point Fire Station, Cheraw
Fish Hatchery, Alligator Fire Station, Middendorf, Bay Springs Fire
Station, Chesterfield Detention Center and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3460 7981 3453 7983 3449 7988 3449 7997
3450 7998 3449 8005 3437 8029 3439 8029
3443 8033 3451 8033 3482 8056 3481 7994
3476 7993 3474 7989 3468 7986 3465 7980
3461 7978
TIME...MOT...LOC 0327Z 254DEG 38KT 3491 8063 3421 8066
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
567
WWUS52 KCAE 120421
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1121 PM EST Sat Jan 11 2020
SCC025-120445-
/O.CON.KCAE.SV.W.0012.000000T0000Z-200112T0445Z/
Chesterfield SC-
1121 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EST
FOR EASTERN CHESTERFIELD COUNTY...
At 1120 PM EST, likely severe thunderstorms were in parts
of eastern Chesterfield County, moving east-northeast near
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Mcbee, Patrick, Cheraw Fish Hatchery, Alligator
Fire Station and Middendorf.
LAT...LON 3460 7981 3453 7983 3449 7988 3449 7997
3450 7998 3449 8005 3437 8029 3439 8029
3443 8033 3445 8033 3479 7995 3481 7994
3476 7993 3474 7989 3468 7986 3465 7980
3461 7978
TIME...MOT...LOC 0420Z 254DEG 38KT 3504 8006 3434 8010
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 11, 7:06 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020
.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.
The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.
With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.
High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.
Temperatures through the long term will be above normal.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.
Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.
Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.
EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Jan 11, 8:36 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 836 PM EST Sat Jan 11 2020 SCZ016-021-022-027>031-035>038-041-115-116-130145- Chesterfield-Fairfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter- Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster- 836 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Marginal risk of severe thunderstorms late this evening and tonight. Damaging winds and isolated tornadoes are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ040-063>065-077-SCZ018-020-025-026-130145- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Edgefield-Saluda- 836 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... ...TORNADO WATCH 17 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 11, 9:29 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND DMG 1 WSW WILLINGTON 33.96N 82.48W
01/11/2020 MCCORMICK SC COUNTY OFFICIAL
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
WSW WILLINGTON. TREES AND POWER LINES
REPORTED DOWN ALONG WILLINGTON ACADEMY DR.
&&
RCLocal storm report, Jan 11, 9:52 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
952 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG THOMSON 33.47N 82.50W
01/11/2020 MCDUFFIE GA COUNTY OFFICIAL
COUNTYWIDE REPORTS OF TREES AND POWER LINES
DOWN. TIME ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jan 11, 10:04 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 5 WNW LEXINGTON 34.01N 81.30W
01/11/2020 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROADWAY ALONG ST. PETERS CHURCH RD.
&&
CRLLocal storm report, Jan 11, 10:09 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1009 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 3 NNW SUMMIT 33.97N 81.45W
01/11/2020 LEXINGTON SC LAW ENFORCEMENT
SCHP REPORTS TREE IN ROADWAY BLOCKING ALL
LANES ON CEDAR GROVE RD AT OLD FIELD RD.
&&
CRLLocal storm report, Jan 11, 10:17 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1017 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 12 WNW EVANS 33.61N 82.33W
01/11/2020 COLUMBIA GA COUNTY OFFICIAL
COUNTYWIDE REPORTS OF TREES AND POWER LINES
DOWN.
&&
RCLocal storm report, Jan 11, 10:28 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 12 N POMARIA 34.44N 81.38W
01/11/2020 FAIRFIELD SC FIRE DEPT/RESCUE
FAIRFIELD COUNTY FIRE RESPONDED TO A TREE
FALLING ON AN EMPTY CAR ALONG RTE. 99 IN
BLAIR.
&&
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:04 PM EST | Special Weather Statement | CAE | McCormick | 26 min |
| Jan 11, 8:13 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 32 min |
| Jan 11, 8:25 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 35 min |
| Jan 11, 8:51 PM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 39 min |
| Jan 11, 9:12 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 48 min |
| Jan 11, 9:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more | 43 min |
| Jan 11, 9:37 PM EST | Tornado Warning | CAE | Fairfield, Newberry | 23 min |
| Jan 11, 9:46 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, Lexington, Orangeburg, Saluda | 44 min |
| Jan 11, 9:58 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland | 62 min |
| Jan 11, 10:24 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland | 66 min |
| Jan 11, 10:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 35 min |
| Jan 11, 10:50 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 70 min |
| Jan 11, 11:04 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 26 min |
| Jan 11, 11:42 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 33 min |
| Jan 12, 12:05 AM EST | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 53 min |
| Jan 12, 6:20 PM EST | Special Weather Statement | CAE | Lee | 10 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.